What education should be given to patients with giant cell arteritis (GCA) (temporal arteritis)?

Updated: Sep 03, 2020
  • Author: Mythili Seetharaman, MD; Chief Editor: Herbert S Diamond, MD  more...
  • Print
Answer

Education is the most important step in helping the patient appreciate the clinical facets of this illness, the potential adverse effects of the therapy, and the need for monitoring. Patients who experienced visual loss prior to the initiation of therapy should be cautioned that despite therapy, the lost vision may not be regained.

Patients must be instructed about the risk of complications and symptomatic relapses. Advise patients to immediately consult a physician if they experience symptoms of transient blurring of vision because of the possibility of impending attacks of GCA or transient ischemic attack.

Patients must understand the importance of strictly adhering to their steroid dose schedule and the possible need for ancillary interventions, such as dietary restrictions, to reduce the incidence of steroid-related adverse effects. To avoid misunderstandings, inform patients and their families about vertebral compression fracture and other potential complications of steroid therapy that can occur even with proper therapy.

Patients should be informed that they carry a lifelong risk for the development of large vessel disease, particularly aortic aneurysms. The need for long-term followup should be stressed.

For patient education information, see Temporal Arteritis.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!